Wisconsin, 2003

Hail and Damaging Winds in Wisconsin, June 28, 2003

June 28, 2003 · NWS MKX · 3 events in 2 counties and zones

Scattered thunderstorms, some marginally-severe, moved east-southeast across parts of south-central and southeast Wisconsin. Powerful downburst, straight-line winds gusted to an estimated 52 knots (60 mph), resulting in toppled large trees.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
3

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS MKX wrote it up.

Scattered thunderstorms, some marginally-severe, moved east-southeast across parts of south-central and southeast Wisconsin. Powerful downburst, straight-line winds gusted to an estimated 52 knots (60 mph), resulting in toppled large trees. Large hail was also noted west of Plain (Sauk Co.).

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Milwaukee, WI wrote its last area forecast discussion before the first event at Jun 28, 2:00 PM CST, 55 minutes earlier.

Area forecast discussion, Jun 28, 2:00 PM CST, 55 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE MILWAUKEE/SULLIVAN WI
300 PM CDT SAT JUN 28 2003

FORECAST FOCUS ON ENDING PRECIPITATION AND RESOLVING MODEL
DIFFERENCES FOR SUNDAY NIGHT/MONDAY.

IN THE SHORT TERM...THUNDERSTORMS FORMING OVER SOUTHWEST WISCONSIN
HAVE CONTRIBUTING FACTORS INCLUDING 500 MILLIBAR DIVERGENCE AND WEAK
PVA...AN EXCELLENT LIFTED INDEX GRADIENT FROM EASTERN IOWA ACROSS
SOUTHERN WISCONSIN...A PERSISTENT 850 MILLIBAR CONVERGENT AREA FROM
SOUTHEAST MINNESOTA INTO SOUTHWEST WISCONSIN. SURFACE LOW ENTERING
WEST CENTRAL WISCONSIN WILL PULL SURFACE TROUGH ACROSS CWA
OVERNIGHT...CARRYING CONVECTION ALONG WITH IT. WILL END CONVECTION
OVER WESTERN PORTIONS OF CWA AFTER MIDNIGHT...BUT KEEP OPEN ENDED
CHANCE ACROSS THE EAST.

IN THE FAR TERM...PROGS BUILD WEAK HIGH PRESSURE BUILDS ACROSS CWA
FOR REST OF THE WEEKEND. HOWEVER...GFS BRINGS STRONGER LOW PRESSURE
TO NORTHEAST MISSOURI BY 12Z MONDAY...WHILE NGM/ETA DEPICTS WEAKER
LOW FURTHER WEST. WILL GO WITH ETA SOLUTION...AS GFS LOOKS TOO
AGGRESSIVE AT THE MOMENT...AND STAY WITH CURRENT DRY FORECAST.

.MKX...NONE.

TZ
Hazardous weather outlook, Jun 28, 4:00 AM CST, 10 hours 55 minutes before
WIZ046-047-051-052-056>060-062>072-291000-

HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE MILWAUKEE/SULLIVAN WI
500 AM CDT SAT JUN 28 2003

THIS HAZARDOUS WEATHER OUTLOOK IS FOR SOUTH CENTRAL AND SOUTHEAST
WISCONSIN.

.DAY ONE...TODAY AND TONIGHT

THERE IS A SLIGHT RISK OF SEVERE THUNDERSTORMS TODAY AND TONIGHT.
DAMAGING WINDS AND LARGE HAIL ARE POSSIBLE.

LOW PRESSURE WILL MOVE ALONG A WARM FRONT LYING ACROSS SOUTHERN
WISCONSIN TODAY...TRIGGERING MORE SHOWERS AND THUNDERSTORMS. IF
ENOUGH MOISTURE AND INSTABILITY ARE AVAILABLE...SOME STORMS
COULD BE SEVERE.  THERE MAY EVEN BE ENOUGH WIND SHEAR TO EVEN
PRODUCE A FEW TORNADOES.

.DAYS TWO THROUGH SEVEN...SUNDAY THROUGH FRIDAY

THERE IS ANOTHER CHANCE OF THUNDERSTORMS DURING THE LATTER PART OF
THE UPCOMING WEEK.

.SPOTTER INFORMATION STATEMENT...

STORM SPOTTER GROUPS MAY BE NEEDED TODAY AND TONIGHT.

NJ

The radar

The La Crosse radar (KARX), 105 km away, was scanning. The volume nearest the first event began at 20:52 UTC.

Open the radar archive at this moment

Event by event

2 thunderstorm wind, 1 hail. Local standard time, as filed.

Hail, Sauk

When
June 28, 2:55 PM CST
Where
Sauk County, 3 mi W of Plain
Measured
1 in hail
Reported by
LAW ENFORCEMENT
Coordinates
43.283, -90.117

Thunderstorm Wind, Sauk

When
June 28, 3:07 PM CST
Where
Sauk County, 3 mi W of Plain
Measured
52 kt (60 mph) estimated gust
Reported by
LAW ENFORCEMENT
Coordinates
43.283, -90.117

Thunderstorm Wind, Jefferson

When
June 28, 6:08 PM CST to 6:18 PM CST
Where
Jefferson County, Ft Atkinson
Measured
50 kt (58 mph) estimated gust
Reported by
LAW ENFORCEMENT
Coordinates
42.933, -88.850

What these are

Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.
Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Wisconsin in 2003Every state in 2003This day in weather historyWarnings in Wisconsin, June 2003

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 5364690, 5364691, 5364692.